Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 25, 2002, 6:03 PM EDT for Georgetown County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 25, 2002, 6:03 PM EDT (22:03 UTC)
- Expired
- Aug 25, 2002, 7:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:55 PM EDT | Thunderstorm Wind 65 E | Georgetown, SC | 911 reported a tree fell on a house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
743
WUUS52 KILM 252203
SVRILM
SCC043-252300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
602 PM EDT SUN AUG 25 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 700 PM EDT
* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM NEAR
HEMINGWAY TO 5 MILES WEST OF ANDREWS...MOVING EAST AT 15 TO 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ANDREWS AT 610 PM
SAMPIT AT 620 PM
NORTH SANTEE AT 630 PM
OATLAND AT 635 PM
GEORGETOWN AT 645 PM
LARGE HAIL AND WINDS UP TO 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
SRP
LAT...LON 3369 7938 3349 7951 3325 7952 3321 7923
3343 7917 3357 7902What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:15 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 25, 2:15 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 215 PM EDT SUN AUG 25 2002 SHWRS/TSTMS BREAKING OUT ACROSS WESTERN SC AHEAD OF THE TAIL END OF A VORT LOBE FORECAST TO SWING MOSTLY NW OF CWF. HOWEVER..GIVEN MODEL SIMILARITIES WILL INCREASE TO LIKELY POPS INLAND PORTIONS CWF OVERNIGHT. MODELS SUGGEST POTENTIAL FOR SEVERAL ROUNDS OF PCPN WITH TOTAL QPF FOR EVENT NEAR 2 INCHES. WILL CONTINUE LIKELY POPS THRU MON WITH CHANCE POPS TUE/WED. TEMP GUIDANCE NOT DISSIMILAR. EXTENDED: BY THURSDAY UPPER LOW OVER MID TENNESSEE VLY BEGINS TO RETROGRADE AND WEAKEN WHILE BERMUDA HIGH BEGINS TO DOMINATE REGIONS WEATHER. MODELS SUGGEST WINDS FIELDS WILL BACK SUFFICIENTLY FOR MORE EASTERLY FETCH THEREFORE MINIMIZING PCPN CHANCES. EXPECT PC SKIES AND TEMPS BACK TO NORMAL TOWARD END OF WEEK OVER WEEKEND. MARINE: AS FRONT SLOWLY DROPS SOUTHWARD OVER THE AREA WINDS SHOULD REMAIN WEAK AS UPPER LEVEL LOW TRIES TO DROP SOUTH AND WEST OVER THE NEXT FEW DAYS. WIND WILL BECOME SOUTHWESTERLY AS FRONT LIFTS BACK TO THE NORTH AND AS LOW TO THE WEST WEAKENS AND DRIFTS WESTWARD WINDS WILL VEER TO A MORE SOUTHEAST DIRECTION. WIND SPEEDS ARE FORECAST TO INCREASE WITH INCREASING GRADIENT BUT SPEEDS SHOULD BE BELOW THE THRESHOLD CRITERIA. FCSTID = 01 PRELIMINARY NUMBERS KILM 75 85 73 85 / 40 70 60 40 KLBT 73 85 70 85 / 50 70 60 50 KFLO 73 86 71 86 / 60 70 60 50 KMYR 75 85 73 84 / 60 70 60 30 .ILM... NC...NONE. SC...NONE. RWA/DRH
In the hours before
Special weather statement, Aug 25, 4:42 PM EDT, 1 hour 21 minutes before
SCZ017-023-024-032>034-039-252145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 442 PM EDT SUN AUG 25 2002 ...STRONG THUNDERSTORMS AFFECTING PORTIONS OF FLORENCE AND MARION COUNTIES... STRONG THUNDERSTORMS BETWEEN LAKE CITY AND EFFINGHAM...BETWEEN FLORENCE AND CARTERSVILLE...AND SOUTH OF THE COMMUNITIES OF PEE DEE AND MARION...WILL MOVE SLOWLY NORTHEAST THROUGH 545 PM. THE STORMS WILL BE ACCOMPANIED BY INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...WITH LOCALLY HIGHER AMOUNTS OF TWO AND A HALF INCHES. OTHER SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS NORTHERN DARLINGTON AND INTO WESTERN MARLBORO COUNTIES FROM 500 PM TO 530 PM. && MR
Local storm report, Aug 25, 5:03 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
503 PM EDT SUN AUG 25 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM MARION SC WIND DAMAGE
08/25/02 MARION TREES DOWN. REPORTED BY
TRAINED SPOTTER.
MRRLocal storm report, Aug 25, 5:26 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
526 PM EDT SUN AUG 25 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM MARION SC WIND DAMAGE
08/25/02 MARION SMALL LIMBS AND TREES
DOWN. REPORTED BY TRAINED
SPOTTER.
MRRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:58 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 62 min |
| Aug 24, 10:06 PM EDT | Special Marine Warning | ILM | 69 min | |
| Aug 24, 10:34 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 46 min |
| Aug 24, 10:39 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 66 min |
| Aug 24, 10:51 PM EDT | Special Marine Warning | ILM | 69 min | |
| Aug 24, 10:54 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 26 min |
| Aug 25, 4:53 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 67 min |
| Aug 25, 5:20 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 60 min |
| Aug 25, 5:23 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 62 min |
| Aug 25, 6:30 PM EDT | Special Marine Warning | ILM | 90 min | |
| Aug 25, 6:30 PM EDT | Special Marine Warning | ILM | 90 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.